Using too much cocaine at one time, known as an overdose, can be fatal. Out of all illegal drugs, cocaine is the most likely to lead to an emergency room visit. Almost 14,000 drug overdose deaths resulted from cocaine use in 2017.
Article at a Glance:
- Cocaine is a stimulant that can cause immediate death.
- Deaths most commonly occur through an overdose.
- Cocaine overdose can cause heart attack, stroke, or seizure.
- The most common signs of cocaine overdose include chest pain and rapid heartbeat.
- If a cocaine overdose is suspected, contact emergency medical help immediately.
Table of Contents
Deaths from cocaine are most commonly caused by:
- Heart attack
While cocaine increases dopamine and norepinephrine in the brain to create euphoric effects while boosting confidence and focus, it also stimulates the cardiovascular system. These cardiovascular effects are by far the most dangerous.
Cardiovascular effects of cocaine use include:
- Blood vessels constriction
- Rapid or irregular heart rate
- Increased blood pressure
A rapid heart rate increases the amount of oxygen that the heart requires, which it receives through blood flow. However, when blood vessels are constricted, less oxygenated blood is available to supply the heart muscle. A heart attack occurs when not enough oxygen can reach the heart muscle.
The risk of heart attack is 23 times more likely after cocaine use compared to baseline. Cocaine has been called the “perfect heart attack drug” due to the multiple ways it increases heart attack risk.
Older adults and those with any cardiovascular disease are more susceptible to the effects of cocaine. However, young people and those with no risk factors may still experience a heart attack due to cocaine use.
Cocaine deaths are not solely attributed to heart attacks. Cocaine can cause a fatal stroke. Although the exact reasons for this risk are unknown, it is partially due to the increased risk for blood clots. Cocaine also lowers the seizure threshold, meaning it can make seizures more likely even if someone has not had a seizure before.
Signs of a Cocaine Overdose
Cocaine intoxication and overdose are serious risks when abusing the drug. Intoxication comes when the person feels high but ill at the same time. Overdose is more extreme than intoxication and can be deadly. Signs of a cocaine overdose include:
- Chest pain
- Rapid or irregular heartbeat
- High body temperature or severe sweating
- Bluish color of the skin
- Difficulty breathing
A cocaine overdose is a medical emergency. Although dangerous, it may be treatable if recognized early. An overdose can even occur the first time someone uses cocaine. Seek medical attention immediately if a cocaine overdose is suspected.
Cocaine is a dangerous and addictive drug. If you or a loved one struggle with cocaine use, The Recovery Village can help. Contact The Recovery Village today to speak with a representative and learn more about cocaine addiction treatment. You deserve a healthier future.
American Heart Association. “Illegal Drugs and Heart Disease.” September 30, 2015. Accessed May 5, 2019.
Kariisa, Mbabazi. “Drug Overdose Deaths Involving Cocaine and Psychostimulants with Abuse Potential — United States, 2003–2017.” May 3, 2019. Accessed May 5, 2019.
Richards, John. “Cocaine Toxicity.” March 2, 2019. Accessed May 5, 2019.
Mittleman, Murray. “Triggering of Myocardial Infarction by Cocaine.” June 1, 1999. Accessed May 5, 2019.
Wagner, William. “Recreational use of cocaine promotes blood clots.” May 14, 2000. Accessed May 5, 2019.
Borke, Jesse. “Cocaine Intoxication.” January 12, 2019. Accessed May 5, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.